Soldiers, Vets Dying After Taking Seroquel/Paxil/Klonopin Drug Cocktail

By November 25, 2011 Uncategorized

According to recent information posted in articles online, hundreds of American soldiers and vets are dying after taking a drug cocktail that combines the antipsychotic Seroquel with antidepressants like Paxil and Klonopin.

An article posted online in the May 24, 2008, Charleston Gazette, “Vets taking post traumatic stress disorder drugs die in sleep,” first revealed that four veterans — Andrew White, Eric Layne, Nicholas Endicott and Derek Johnson — died in their sleep at the beginning of 2008. Drug overdoses or suicides had not been named as the cause, even though the drugs definitely played a role in their deaths.

Another aspect of their death that stood out was that each patient had been diagnosed with post traumatic stress disorder (PTSD) and was taking a drug cocktail that included Seroquel, Paxil and Klonipin. All of the men had also been described as “normal” when they went to sleep. The men, known as “the Charleston Four,” have since been the subject of numerous investigations about what caused their deaths. Back in February 7, 2008, Eric B. Shoemaker, Surgeon General, made an announcement that there was “a series, a sequence of deaths” in the military suggesting this was “often a consequence of the use of multiple prescription and nonprescription medicines and alcohol.”

The cause of death for the “Charleston Four” was listed as a probable sudden cardiac deaths (SCD), which is a sudden loss of pulse that causes the brain to die in a 4-5 minute time period. The condition has a survival rate of about 3-4 percent, and doesn’t necessarily give patients time to get to a hospital. The coma caused by the drug cocktail would make it nearly impossible for bystanders to notice any symptoms that would cause the kind of alarm that might alert them that the patient needed a hospital in the first place.

While Paxil, Seroquel and Klonopin are each known to cause sudden death on their own, the combination of them is clearly catastrophic. Clearly these drugs should not have been prescribed in combination when seemingly healthy men in their twenties like the “Charleston Four” have died so senselessly. Hopefully these deaths will be the wake up call that is needed to get doctors to stop prescribing drug cocktails like these.